Alert archive / West Virginia / Flash Flood Warnings in 2022
Flash Flood Warning 36, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jul 8, 2022, 5:10 PM EDT for 4 counties in West Virginia. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2022, 5:10 PM EDT (21:10 UTC)
- Expired
- Jul 8, 2022, 7:55 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cabell County, WV, Kanawha County, WV, Mason County, WV, Putnam County, WV
The radar
The Charleston,WV radar (KRLX), 19 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 5:10 PM EDT | FLASH FLOOD | 1 Ne Nitro, WV | HIGH WATER AT CROSS LANES DRIVE AND BROOKHAVEN DRIVE. |
| Jul 8, 5:11 PM EDT | FLASH FLOOD | Cross Lanes, WV | HIGH WATER ON DOC BAILEY ROAD. THE ROAD IS CURRENTLY CLOSED. |
| Jul 8, 5:15 PM EDT | FLASH FLOOD | 2 Ese Charleston, WV | HIGH WATER ON WERTZ AVENUE. |
| Jul 8, 5:34 PM EDT | FLOOD | 2 N Cross Lanes, WV | RIVER/CREEK OVERFLOWING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.2 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 879 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
942
WGUS51 KRLX 082110
FFWRLX
WVC011-039-053-079-090315-
/O.NEW.KRLX.FF.W.0036.220708T2110Z-220709T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
510 PM EDT Fri Jul 8 2022
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
Northeastern Cabell County in central West Virginia...
West Central Kanawha County in central West Virginia...
Southeastern Mason County in western West Virginia...
Southern Putnam County in western West Virginia...
* Until 1115 PM EDT Friday.
* At 510 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Charleston, Nitro, Jefferson, South Charleston, St. Albans,
Dunbar, Hurricane, Milton, Poca, Teays Valley, Tornado, Cross
Lanes, Institute, Culloden and Ona.
This includes the following highways...
Route 119 between mile markers 74 and 80.
Interstate 64 in West Virginia between mile markers 22 and 57.
Interstate 79 between mile markers 1 and 3.
Interstate 77 in West Virginia between mile markers 96 and 106.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3848 8183 3839 8150 3829 8158 3830 8167
3835 8191 3842 8222 3851 8226 3855 8222
FLASH FLOOD...RADAR INDICATED
$$
ARJ1 follow-up statement
805
WGUS71 KRLX 082355
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
755 PM EDT Fri Jul 8 2022
WVC011-039-053-079-090005-
/O.CAN.KRLX.FF.W.0036.000000T0000Z-220709T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cabell WV-Kanawha WV-Mason WV-Putnam WV-
755 PM EDT Fri Jul 8 2022
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN CABELL, WEST
CENTRAL KANAWHA, SOUTHEASTERN MASON AND SOUTHERN PUTNAM COUNTIES...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3848 8183 3839 8150 3829 8158 3830 8167
3835 8191 3842 8222 3851 8226 3855 8222
$$
ARJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 2:33 PM EDT, 2 hours 37 minutes earlier.
Area forecast discussion, Jul 8, 2:33 PM EDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 233 PM EDT Fri Jul 8 2022 .SYNOPSIS... Showers and thunderstorms chances continue tonight with rain activity ending slowly from the west on Saturday. High pressure in control Monday with another cold front middle of next week. && .NEAR TERM /THROUGH SATURDAY/... As of 220 PM Friday... Complicated forecast is shaping up for tonight. Strengthening convective line from remnant MCV was progressing east southeastward into our western counties as of 18Z. Hard to discern where the old frontal boundary was located but given the northward extent of convection, it appears to have made into northeast KY and through the Coal Fields. The primary hazard with this as it moves through the southern portion of the forecast area would be gust winds to 40kts. I cannot rule out a localized damaging wind threat across the Coal Fields with this. In its wake, the atmosphere stabilizes a bit with an hour or two of lingering rain. Forecast then focuses on the interaction with advancing upper level trof and surface front to form an axis of heavy rain tonight. Mid level flow will be flattening with continued PVA into the region, amid weakening corfidi vectors that will become parallel to the mean flow. This suggests a training scenario overnight along the frontal boundary. With PWATS 2 to as high as 2.25 inches, a localized flash flood threat will increase along that corridor of juxtaposition. Overall position of axis of highest QPF remains in question, though, with the frontal boundary subject to mesoscale influences. There does seem to be converging signals across southeast OH and central WV for placement of this axis/front which aligns with current WPC forecast. QPF of 1 to 2 inches can be expected where this axis lies, with localized amounts to 3 inches possible. Across southeast OH and central WV, wet antecedent conditions exist with some high streamflow anomalies along with somewhat low 1 to 3 hr FFG. After collaboration with surrounding offices, elected to hold off on a watch, primarily due to what may be a narrow axis whose eventual placement remains uncertain. In addition, much of the better instability should remain south of the area overnight which may limit rainfall rates a bit, despite the potential for training. Upper level flow amplifies a bit late tonight and Saturday morning which will provide better diffluence aloft to keep banded rain in the forecast. The sharpening trof will, however, serve to give some momentum of the front southward. This will gradually shift everything south of the area in the afternoon. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... As of 145 PM Friday... Going to be closing out Saturday with a few showers and storms in the Eastern side of the CWA. Heavy downpours will be the main threat with these. For Sunday, going to be monitoring a shortwave that the models differ on timing and position. This could lead to a stray shower or storm for Sunday afternoon in central wv. A cold front moves in Sunday evening bringing with it drier weather for Monday. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 145 PM Friday... As moisture returns on Tuesday, thunderstorms can not be ruled out for the afternoon. Another cold front will enter our area late Wednesday bringing with it the chance for unsettled weather once again. Models are starting to agree on the timing of the front better today compared to yesterday. After the front exits Wednesday night/Thursday morning we can expect to see more seasonable and drier weather to start next weekend. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... As of 200 PM Friday... Convective line will move across the area through 22Z, affecting primarily KHTS/KCRW/KBKW with TSRA with brief IFR conditions from west to east. Gusty winds to 30kts are possible, though kept those locations a bit below that in the TAF. A few hours of stratiform rain will linger behind the line with some MVFR conditions expected. Additional rounds of showers and storms will move across the area tonight into the first half of Saturday. The greatest chance for thunder in this timeframe appears to be from KHTS/KCRW to KBKW. General MVFR and IFR conditions are expected to develop tonight and linger into Saturday until the cold front can slip south of the area in the afternoon. Light and variable surface flow outside of convection through the period. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY... FORECAST CONFIDENCE: Medium ALTERNATE SCENARIOS: Flight restrictions may end up being more variable tonight and early Saturday depending on coverage of showers and/or storms EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 19 20 21 22 23 00 01 02 03 04 05 06 EDT 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02 CRW CONSISTENCY H H H H H H L M H L H M HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H L H H H PKB CONSISTENCY H H H H H H H M H H H H CKB CONSISTENCY H H H H H H H H L H H M AFTER 18Z SATURDAY... Brief IFR possible in thunderstorms Tuesday afternoon and Wednesday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...30/KH/99 NEAR TERM...30 SHORT TERM...99 LONG TERM...99 AVIATION...30
Hazardous weather outlook, Jul 8, 2:44 PM EDT, 2 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 244 PM EDT Fri Jul 8 2022 KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013>015-024>027-033-034- 515>520-091845- Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Lincoln-Putnam-Kanawha-Mingo-Logan-Boone-Clay-McDowell- Wyoming-Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- 244 PM EDT Fri Jul 8 2022 This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, southwest Virginia, and portions of central West Virginia, southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. There is a marginal risk for severe thunderstorms with damaging winds the primary hazard. In addition, there is a slight risk for excessive rainfall that may result in localized high water issues. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a marginal risk for severe thunderstorms Saturday with damaging winds the primary hazard. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. OHZ066-067-075-076-083>086-WVZ007>011-016>020-028>032-039-040- 521>526-091845- Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Mason- Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie-Doddridge- Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 244 PM EDT Fri Jul 8 2022 This Hazardous Weather Outlook is for portions of southeast Ohio, and portions of central West Virginia, northeast West Virginia, northern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. There is a slight risk for excessive rainfall that may result in localized high water issues. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, Jul 8, 4:47 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
447 PM EDT FRI JUL 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM TSTM WND DMG SAINT ALBANS 38.38N 81.82W
07/08/2022 KANAWHA WV 911 CALL CENTER
TREE DOWN AT INTERSECTION OF KANAWHA TERRACE
AND S DREW STREET.
&&Local storm report, Jul 8, 4:51 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
451 PM EDT FRI JUL 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG 3 SW MARMET 38.22N 81.61W
07/08/2022 KANAWHA WV 911 CALL CENTER
TREE DOWN AT INTERSECTION OF LENS CREEK ROAD
AND FOUR MILE HOLLOW ROAD.
&&Special weather statement, Jul 8, 4:55 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Charleston WV
455 PM EDT Fri Jul 8 2022
WVZ015-026-027-515>520-082145-
Southeast Nicholas WV-Northwest Raleigh WV-Clay WV-
Southeast Raleigh WV-Boone WV-Kanawha WV-Southeast Fayette WV-
Northwest Nicholas WV-Northwest Fayette WV-
455 PM EDT Fri Jul 8 2022
...A strong thunderstorm will impact portions of Nicholas,
southeastern Kanawha, northern Raleigh, southwestern Clay, Fayette
and east central Boone Counties through 545 PM EDT...
At 455 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hawks Nest State Park, or near Fayetteville, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Summersville, Fayetteville, Rainelle, Babcock State Park, Oak Hill,
Montgomery, Mount Hope, Ansted, Cedar Grove, East Bank, Glasgow,
Smithers, Gauley Bridge, Pratt, Powellton, Glen, Hawks Nest State
Park, Craigsville, Burnwell and Bradley.
This includes the following highways...
West Virginia Turnpike between mile markers 53 and 81.
Route 19 between mile markers 4 and 46.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3794 8154 3843 8137 3832 8060 3818 8056
3808 8071 3810 8087 3808 8089 3806 8086
3806 8080 3804 8083 3802 8080 3800 8079
3798 8077 3795 8081 3788 8076 3786 8076
3787 8081 3782 8095
TIME...MOT...LOC 2055Z 282DEG 32KT 3809 8117
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
08Local storm report, Jul 8, 4:56 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
456 PM EDT FRI JUL 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG 1 WSW HURRICANE 38.43N 82.03W
07/08/2022 PUTNAM WV 911 CALL CENTER
TREE DOWN BLOCKING THE ROAD. TIME IS RADAR
ESTIMATED.
&&Special weather statement, Jul 8, 5:03 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Charleston WV
503 PM EDT Fri Jul 8 2022
WVZ026-034-515-516-082200-
Wyoming WV-Northwest Raleigh WV-Southeast Raleigh WV-Boone WV-
503 PM EDT Fri Jul 8 2022
...A strong thunderstorm will impact portions of Raleigh, Wyoming and
southeastern Boone Counties through 600 PM EDT...
At 502 PM EDT, Doppler radar was tracking a strong thunderstorm near
Oceana, or near Pineville, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Beckley, Pineville, Mullens, Mabscott, Oceana, Sophia, Crab Orchard,
Dry Creek, Macarthur, Bradley, Shady Spring, Beaver, Piney View,
Stanaford, Coal City, Prosperity, Twin Falls State Park, Daniels,
Lester and Rhodell.
This includes the following highways...
West Virginia Turnpike between mile markers 28 and 52.
Interstate 64 in West Virginia between mile markers 120 and 137.
Route 19 between mile markers 1 and 3.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3754 8170 3779 8162 3779 8161 3795 8157
3781 8092 3777 8089 3774 8092 3768 8088
3767 8090 3770 8091 3771 8098 3770 8097
3764 8107 3761 8106 3759 8109 3760 8114
3758 8120 3751 8121 3750 8126 3747 8128
TIME...MOT...LOC 2102Z 286DEG 27KT 3768 8155
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
08Local storm report, Jul 8, 5:08 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
508 PM EDT FRI JUL 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM TSTM WND DMG 1 E HANDLEY 38.19N 81.34W
07/08/2022 KANAWHA WV 911 CALL CENTER
TREE DOWN ON E DUPONT AVENUE. TIME IS RADAR
ESTIMATED.
&&The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 3:05 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Mason, Putnam | 55 min |
| Jul 8, 3:11 PM EDT | Special Weather Statement | RLX | Wayne | 49 min |
| Jul 8, 3:59 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Kanawha, Lincoln, Mason, Putnam | 31 min |
| Jul 8, 4:23 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha, Putnam | 25 min |
| Jul 8, 4:55 PM EDT | Special Weather Statement | RLX | Fayette, Nicholas | 50 min |
| Jul 8, 5:03 PM EDT | Special Weather Statement | RLX | Raleigh, Wyoming | 57 min |
Nearby
Flash Flood Warnings in West Virginia, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.